Florida, 2011

Hail and Damaging Winds in Florida, April 28, 2011

April 28, 2011 · NWS MLB · 7 events in 2 counties and zones

The east coast sea breeze forced an isolated severe thunderstorm, which produced hail up to golf ball size in Titusville and winds over 60 mph at the Kennedy Space Center. Farther south, the Lake Okeechobee breeze helped produced an isolated storm with quarter sized hail, locally up to tennis ball size in the town of Okeechobee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The east coast sea breeze forced an isolated severe thunderstorm, which produced hail up to golf ball size in Titusville and winds over 60 mph at the Kennedy Space Center. Farther south, the Lake Okeechobee breeze helped produced an isolated storm with quarter sized hail, locally up to tennis ball size in the town of Okeechobee. Minor wind damage was also reported in Okeechobee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 28, 2:53 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 28, 2:53 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
353 PM EDT THU APR 28 2011

.DISCUSSION...

THROUGH TONIGHT...LATE MORNING CAPE SOUNDING SHOWED QUITE AN
UNSTABLE ATMOS BUT DEEP MOISTURE WAS STILL LACKING (PRECIP WATER
1.26 INCHES). HOWEVER...MOISTURE IS INCREASING AND ALTHOUGH
SHOWERS HAVE HAD A TOUGH TIME HOLDING TOGETHER EARLIER...DEEPER
CONVECTION IS EXPECTED TO HARNESS THE HIGH DEWPOINT AIR AND STRONG
HEATING WHICH HAS OCCURRED...AND INCREASE STORM COVERAGE INTO THE
EARLY EVENING. THE SEA BREEZE IS PUSHING INLAND BUT IS PINNED
CLOSE TO THE VOLUSIA COAST. BEST CHANCE FOR STRONG STORMS...
POSSIBLY SEVERE...WILL BE WHERE STORMS INTERSECT THE SEA BREEZE
WHICH WILL OCCUR FIRST IN VOLUSIA COUNTY. WILL HOLD ONTO SCATTERED
SHOWERS AND ISOLATED THUNDER OVERNIGHT AHEAD OF THE FRONT THOUGH
THE THREAT FOR STRONG STORMS WILL SUBSIDE LATER THIS EVENING.
CONVECTION MAY DEVELOP OVER THE ATLC WATERS THOUGH. THE FRONT
SHOULD PUSH INTO LAKE/VOLUSIA COUNTIES BEFORE SUNRISE...REACHING
SOUTHERN BREVARD/OSCEOLA JUST AFTER SUNRISE.

FRI...STORMS ARE FORECAST TO REDEVELOP OVER SOUTHERN SECTIONS
DURING THE MID DAY AND AFTERNOON AS SFC HEATING DESTABILIZES THE
ATMOS NEAR LINGERING FRONTAL BOUNDARY...ACROSS INDIAN RIVER...
SAINT LUCIE...MARTIN AND OKEECHOBEE COUNTIES. THERE WILL BE A LOW
THREAT FOR ISOLATED STORMS CONTAINING STRONG WIND GUSTS. NORTH OF
THE FRONT...NORTH TO NORTHEAST WINDS AROUND 15 MPH WILL DRAW DRIER
AIR INTO ORLANDO METRO WITH NOTICEABLY LOWER HUMIDITY AND MORE
SEASONABLE TEMPS IN THE MID 80S. NAM MODEL TRENDS ESPECIALLY
CONTINUE TO BE SLOWER WITH PROGRESSION OF THE FRONT AND POST
FRONTAL DRYING SO MAY NEED TO KEEP CLOUDS AND PRECIP IN FARTHER
NORTH LONGER INTO THE DAY.

FRI NIGHT-SAT NIGHT...AS THE UPPER TROUGH PUSHES OFF THE MID
ATLANTIC COAST FRI NIGHT...SHORT-WAVE RIDGING ALOFT WILL EVENTUALLY
BUILD ACROSS THE STATE LATE SAT-SAT NIGHT. THE SURFACE COLD FRONT
AND ASSOCIATED PRECIPITATION WILL BE LOCATED SOUTH OF THE LAKE
OKEECHOBEE/MARTIN COUNTY BY 00Z SATURDAY. SURFACE HIGH PRESSURE
ALONG THE EASTERN SEABOARD FRI NIGHT WILL EXTEND FURTHER SOUTHWARD
INTO THE FLORIDA PENINSULA AS WELL. THE HIGH PRESSURE CENTER WILL
PUSH OFF OF THE MID ATLANTIC COAST LATE SAT NIGHT. CONDITIONS FOR
THIS PERIOD ARE FORECAST TO REMAIN DRY. NORTHEAST WINDS WILL BECOME
LIGHT FRI NIGHT...VEERING EAST ON SAT-SAT NIGHT. MOSTLY SUNNY SKIES
DURING THE DAY WITH MAINLY CLEAR NIGHTS EXPECTED.

TEMPERATURES FRI NIGHT IN THE UPPER 50S TO LOWER 60S ALONG AND NORTH
OF THE I-4 CORRIDOR...LOWER 60S DOWN TO LAKE OKEECHOBEE AND MAINLY
MIDDLE 60S OVER THE SPACE/TREASURE COASTS WITH A LIGHT ONSHORE WIND
COMPONENT. LOWER TO MIDDLE 80S ALONG THE COAST ON SAT FOR HIGHS WITH
MIDDLE 80S AND PERHAPS A FEW UPPER 80S FURTHER INLAND. SAT NIGHT A
BIT WARMER THAN THE PREVIOUS NIGHT WITH LOWS MAINLY IN THE 60S.

SUN-WED...(PREVIOUS DISCUSSION)...A LARGE HI PRES RIDGE WILL BUILD
OFF THE ERN SEABOARD SUNDAY AND INTO THE W ATLC ON MON. MINIMAL
PRECIP CHANCES THRU TUE AS THE STABLE AIRMASS ASSOCD WITH THE RIDGE
REMAINS DRAPED OVER THE FL PENINSULA.  STEADY ONSHORE FLOW WILL PUSH
SUFFICIENT LOW LVL MOISTURE ACRS THE CENTRAL PENINSULA TO KEEP TEMPS
NEAR OR SLIGHTLY ABV AVG...M/U60S FOR MINS AND M/U80S FOR MAXES.
MID RANGE GUIDANCE SUGGESTS A NEW FRONTAL TROF PUSHING THRU THE DEEP
S ON TUE...THEN INTO THE N FL PENINSULA ON WED THAT WOULD SHUNT THE
RIDGE OFFSHORE. LOW LVL WINDS WOULD VEER TO THE S/SE AND TAP REMNANT
MOISTURE OVER THE FL STRAITS FROM THE THU/FRI FRONTAL TROF...WHICH
WOULD COMBINE WITH THE MOISTURE POOLING WITHIN THE TUE/WED TROF.

EXTENDED NUMERICAL GUIDANCE HAS BEEN SUGGESTING SMALL POPS FOR THE
TUE/WED TIME FRAME FOR THE PAST FEW RUNS...WHILE RECENT STORM
HISTORY SUGGESTS THE SCENARIO IS FEASIBLE. WILL KEEP SMALL POPS IN
THE FCST FOR WED.

&&

.AVIATION...
SCT SHRA/TSRA THROUGH 02Z CAUSING MVFR CONDS AT SOME TERMINALS.
MAINLY VFR AFT 02Z WITH VCSH AS FRONTAL BOUNDARY APPROACHES. COULD
SEE A PERIOD OF MVFR CIGS WITH FROPA BTWN 08-12Z DAB/LEE/MCO/SFB.
CIGS AND SHRA/TSRA WILL LINGER MLB SOUTHWARD FRI MORNING.

&&

.MARINE...
TONIGHT/FRI...SOUTH TO SOUTHWEST WINDS THIS EVENING WILL TURN
NORTHWEST TO NORTH OVERNIGHT AS FRONT PUSHES INTO THE NORTHERN
WATERS. THE FRONT WILL PUSH SOUTH OF THE WATERS BY MIDDAY FRIDAY
WITH A 15 KT N/NE WIND. WILL CONTINUE THE CAUTION OFFSHORE FOR
SEAS UP TO 6 FT.

FRI NIGHT...WINDS CONTINUING TO VEER BEHIND THE BOUNDARY NE AT 15+
KTS AWAY FROM THE COAST...10-15 KTS CLOSER. SEAS 3-5 FT NEAR SHORE
AND 4-6 FT OFFSHORE.

SAT-TUE...HIGH PRESSURE RIDGING BUILDS DOWN THE EASTERN SEABOARD
INTO THE AREA ON SAT...WITH CENTER OF HIGH PRESSURE MOVING OFF OF
THE MID ATLC COAST INTO THE WESTERN ATLC ON SUN. THE EAST-WEST
ORIENTED RIDGE AXIS WILL REMAIN NORTH OF THE AREA THRU THE PERIOD.
THE NEXT FRONT IS FORECAST TO PUSH NEAR THE AREA LATE NEXT TUE-WED.
WINDS BECOME E ON SAT...SE SUN NIGHT THRU TUE. SPEEDS MAINLY 15 KTS
OR LOWER. SEAS MAINLY 3-5 FT NEAR SHORE AND 4-5 FT OFFSHORE...EXCEPT
4-6 FT OFFSHORE EARLY IN THIS PERIOD.

&&

.FIRE WEATHER...

FRIDAY...WINDS WILL SHIFT OUT OF THE NORTH BEHIND THE FRONT DURING
THE MORNING. DRIER AIR WILL FILTER IN BEHIND FRONT DURING THE DAY
AND ALLOW RH VALUES TO FALL AROUND 30 PERCENT ACROSS THE NORTH
INTERIOR (LAKE/INTRR VOLUSIA). SCATTERED STORMS WILL BE FOCUSED ON
SOUTHERN SECTIONS THROUGH MIDDAY.

SAT-TUE...DRY CONDS PERSIST ON SAT WITH ONSHORE FLOW AND 20 FT WINDS
GUSTING AROUND 15-17 MPH INTERIOR SAT...BREEZY ALONG COAST SOUTH
FROM CAPE. FIRE WEATHER STATEMENT POSSIBLE FOR SAT WITH 1-3 HRS RHS
BELOW 35 PERCENT...MAINLY ALONG & NORTH OF I-4 CORRIDOR. ONSHORE
FLOW (E-SE WIND) CONTINUES FOR REMAINDER OF PERIOD WITH GRADUAL
MODERATION OF RH VALUES SUN-TUE. 20 FT WIND SPEEDS GRADUALLY LESSEN
THRU EXTENDED AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  82  60  82 /  40  20   0   0
MCO  70  85  61  85 /  40  20   0   0
MLB  71  83  65  82 /  30  30  10   0
VRB  71  83  65  84 /  30  40  10   0
LEE  68  86  60  86 /  40  20   0   0
SFB  69  86  62  86 /  40  20   0   0
ORL  70  86  64  86 /  40  20   0   0
FPR  71  84  66  83 /  30  40  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...KELLY
LONG TERM....SEDLOCK
Hazardous weather outlook, Apr 28, 9:21 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1021 AM EDT THU APR 28 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-290230-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1021 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...

A COLD FRONT LOCATED ACROSS THE FLORIDA PANHANDLE LATE THIS
MORNING WILL PUSH SLOWLY SOUTH AND EAST AND PUSH INTO CENTRAL
FLORIDA TONIGHT. MOISTURE WILL INCREASE THROUGHOUT THE DAY WHICH
WILL LEAD TO SCATTERED LIGHTNING STORMS THIS AFTERNOON. STORM
MOTION WILL BE TOWARD THE EAST NORTHEAST AT 15 TO 25 MPH. THE EAST
COAST SEA BREEZE BOUNDARY WILL DEVELOP FROM BREVARD COUNTY
SOUTHWARD TO MARTIN COUNTY WHICH MAY INCREASE STORM COVERAGE AND
INTENSITY EARLY THIS EVENING AS STORMS COLLIDE WITH THIS BOUNDARY.
THE SEA BREEZE WILL DEVELOP LATER ALONG THE VOLUSIA COAST AND
EITHER BE PINNED AT THE COAST OR HANG JUST OFFSHORE. THE PRIMARY
HAZARD FROM STORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 45 MPH. HOWEVER CONDITIONS WILL BECOME MORE
FAVORABLE LATER THIS AFTERNOON INTO THIS EVENING FOR ONE OR TWO
STORMS TO PRODUCE DAMAGING WINDS AND COIN SIZED HAIL.

...EXCESSIVE HEAT IMPACT...

HEAT COMBINED WITH HUMIDITY WILL PUSH HEAT INDICES INTO THE UPPER
90S OVER OKEECHOBEE AND OSCEOLA COUNTIES BY MID AFTERNOON. HEAT
INDICES IN THE MID 90S ARE LIKELY ACROSS INTERIOR CENTRAL FLORIDA
BY EARLY AFTERNOON.

...RIP CURRENT IMPACT...

WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. IN
ADDITION...A NORTHWARD FLOWING LONGSHORE CURRENT WILL EXIST.
ALWAYS SWIM NEAR A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...

SCATTERED LIGHTNING STORMS DEVELOPING OVER EAST CENTRAL FLORIDA
THIS AFTERNOON WILL PUSH OFFSHORE THROUGH EARLY THIS EVENING.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO
45 KNOTS AND FREQUENT LIGHTNING STRIKES.

...WIND AND SEA IMPACT...

SMALL CRAFT SHOULD EXERCISE CAUTION TONIGHT BEYOND 20 MILES FROM
THE COAST FOR SOUTH WINDS AROUND 15 KNOTS...PRODUCING CHOPPY
WAVES. SEAS WILL REACH TO AROUND 5 TO 6 FEET WELL OFFSHORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DRY CONDITIONS FRIDAY MAY PRESENT A FIRE WEATHER HAZARD FOR A
PORTION OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY/PENDERGRAST

In the hours before

Special weather statement, Apr 28, 2:14 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
314 PM EDT THU APR 28 2011

FLZ041-044-141-282000-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
314 PM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHERN LAKE COUNTY...
NORTHERN VOLUSIA COUNTY...

* UNTIL 400 PM EDT.

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 9 MILES
SOUTHWEST OF PIERSON...MOVING EAST AT 20 MPH.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

LAT...LON 2923 8100 2903 8163 2914 8165 2929 8165
      2931 8168 2933 8167 2938 8147 2940 8142
      2927 8140 2927 8116 2941 8116 2943 8109
TIME...MOT...LOC 1913Z 249DEG 19KT 2916 8156

SEDLOCK
Special weather statement, Apr 28, 4:44 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
544 PM EDT THU APR 28 2011

FLZ053-058-282245-
OKEECHOBEE-OSCEOLA-
544 PM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER OKEECHOBEE COUNTY...EASTERN OSCEOLA
COUNTY...

* UNTIL 645 PM EDT.

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM HARMONY TO
13 MILES SOUTH OF BASINGER...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE FOUR SEASONS ESTATES...OKEE TANTIE STATE PARK...TAYLOR CREEK
AND KISSIMMEE PRAIRIE PRESERVE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2716 8088 2725 8100 2729 8100 2733 8105
      2736 8104 2739 8112 2745 8115 2748 8120
      2756 8120 2758 8116 2767 8114 2783 8122
      2833 8125 2834 8088 2764 8087 2764 8082
      2715 8070 2720 8080 2714 8088
TIME...MOT...LOC 2143Z 267DEG 12KT 2825 8115 2722 8108

67
Special weather statement, Apr 28, 5:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
618 PM EDT THU APR 28 2011

FLZ045-047-053-054-058-147-282315-
INDIAN RIVER-NORTHERN BREVARD
COUNTY-OKEECHOBEE-ORANGE-OSCEOLA-SOUTHERN BREVARD COUNTY-
618 PM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER BREVARD COUNTY...INDIAN
RIVER COUNTY...NORTHERN OKEECHOBEE COUNTY...SOUTHEASTERN ORANGE
COUNTY...EASTERN OSCEOLA COUNTY...

* UNTIL 715 PM EDT.

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL
MOVING NORTHEAST AT 15 MPH ACROSS EASTERN PORTIONS OF ORANGE AND
OSCEOLA COUNTIES .

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2761 8036 2759 8036 2757 8074 2765 8110
      2860 8102 2866 8083 2834 8071 2860 8073
      2859 8076 2864 8079 2869 8074 2845 8065
      2827 8066 2823 8064 2837 8062 2808 8056
      2783 8042 2784 8042 2758 8032 2757 8032
TIME...MOT...LOC 2215Z 245DEG 14KT 2830 8095

67

The radar

The Melbourne radar (KMLB), 43 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Brevard

When
April 28, 5:50 PM EST
Where
Brevard County, 1.4 mi WNW of Frontenac
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.480, -80.790

A weather spotter observed nickel sized hail in Port St. John.

Hail, Brevard

When
April 28, 5:55 PM EST
Where
Brevard County, 1.4 mi WSW of Titusville
Measured
1.75 in hail
Reported by
Public
Coordinates
28.590, -80.820

A citizen reported golf ball sized hail in the city of Titusville. The report was relayed from Orlando media.

Hail, Okeechobee

When
April 28, 6:10 PM EST
Where
Okeechobee County, 3.45 mi S of Okeechobee
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
27.200, -80.830

An Okeechobee Sheriff relayed multiple reports of golf ball sized hail near the intersection of highway 78 and 441.

Thunderstorm Wind, Brevard

When
April 28, 6:10 PM EST
Where
Brevard County, 5.28 mi WNW of Titusville Beach
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.660, -80.700

Peak wind gust observed at USAF tower 415 reached 54 knots as a severe thunderstorm crossed Kennedy Space Center.

Hail, Okeechobee

When
April 28, 6:15 PM EST
Where
Okeechobee County, 3.45 mi S of Okeechobee
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
27.200, -80.830

A weather spotter observed observed tennis ball sized hail near the intersection of highway 78 and 441 in Okeechobee.

Thunderstorm Wind, Brevard

When
April 28, 6:20 PM EST
Where
Brevard County, 6.66 mi ESE of Shiloh
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.740, -80.700

A thunderstorm wind gust of 57 knots was reported on USAF tower 19 as a severe thunderstorm passed over Kennedy Space Center.

Thunderstorm Wind, Okeechobee

When
April 28, 6:20 PM EST
Where
Okeechobee County, 1.8 mi WSW of Sherman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.213, -80.798

Winds from a thunderstorm damaged a carport awning within the Zachary Taylor RV Resort. Nearby a downed tree pierced the roof of fire station number 2.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287504, 287503, 287505, 287507, 287506, 287508, 287511.